Worried daughter

hi hoping you can give me some advice. My mother is an insulin dep diabetic with heart disease and a chol of 8...... She refuses to take statins as they cause her to have a hypo. I'm thinking there must be lots of you needing statins and wondering if this happens to everyone or are there any alternatives? I would be really grateful for any advice as my mum is only 77 and I don't want to lose her yet

12 Replies

oldestnewest
  • I'd speak to her GP if I were you, I've never heard of statins causing hypos before but there are different types of statins and it may be that he needs to give her a different one. She could also try adapting her diet and having something like Benecol or Flora Pro-active and eat foods that help reduce cholesterol.

  • Hi thanks for your reply she claims that all statins and fibrates cause severe hypos but she is very stubborn and thinks she knows best! She says she's 77 and had a good innings but I can't get her out of this selfish mentality ..... She thinks a stroke if she haves one will just kill her but I've tried to explain its down to quality of life and a severe stroke may leave her in a poor and vulnerable state. I was a nurse/ midwife for 33 years so I have seen this firsthand

  • Hi thanks for your reply she claims that all statins and fibrates cause severe hypos but she is very stubborn and thinks she knows best! She says she's 77 and had a good innings but I can't get her out of this selfish mentality ..... She thinks a stroke if she haves one will just kill her but I've tried to explain its down to quality of life and a severe stroke may leave her in a poor and vulnerable state. I was a nurse/ midwife for 33 years so I have seen this firsthand

  • Hi Spoul,

    I am also an insulin dependent Diabetic (22 years) and have had a triple by pass (5 years ago). I have been taking Statins for some 9 years. Please note that I am not a medical professional just a patient.

    Hypos can usually be managed with insulin but can sometimes be a surprise event. Keeping blood glucose levels at the right levels can be a fine line and the gap between a good level and a hypo is a difference of just 3 on your blood glucose monitor. Just be an hour or so late in eating and your system will punish you.

    I have recently been put on new drugs for my diabetes and I had more hypos than ever before but this has now stabilised with my HBA1C levels at 38 (which is great). Carrying a Hypo kit around with you can be reassuring. I have also lost one and half stone in weight. My GP referred me to the Diabetic unit at my local hospital and they have set up this new medicine regime of Insulin plus Metformin and Exanatide.

    On to statins, I started on Symvastatin 40 mg and three years I was changed to Atorvastatin on a reduced dose of 20mg. This change was part of a trial of a new drug to reduce LDL levels. My total Cholesterol level is 4.1 and has been this level for 4 years. In my experience Statins did not make me have more hypos. I am convinced that hypos can be kept at bay with good management of insulin and a healthy diet. Losing weight also helps.

    I am committed to statins since they not only reduce cholesterol they have a protective effect on the heart. My heart was blocked in 6 places when I had my heart attack! I have had an angiogram on my heart since the bypass and all my pipes are completely clear. I still have mild heart failure and angina.

    There are many different types of statins and It might be worth talking to her GP about it and mention the hypos to him.

    I can also recommend Diabetes.co.uk

    Regards

    David

  • Thanks for your reply I'm sure her diabetes isn't as well controlled as she thinks. Can I ask what a hypo kit consists of?

  • The Hypo Kit is a zipped bag (stiff sides) and contains Glucose tablets , juice and Gel. You don't need to buy this kit, you can buy the individual contents separately from Boots. The advantage of the kit is that its got HYPO WALLET on the front. The tablets are mainly if your still concious and can chew on two or three tablets. The gel is designed to put pure glucose on the inside of your cheeks (where it will quickly be absorbed) and perhaps administered on some one who has collapsed or fainted.

    You can buy the kit (or wallet I should say) from Diabetes.co.uk. Unfortunately there are no instructions inside. I have typed up some for mine. You probably know as well as I do that very few people would know what to do if some one had a hypo in front of them.

    regards

    David

  • Thanks for that.... My dad can't get her to have anything by mouth when she has an episode.... I guess this is more confusion than stubbornness

  • Thanks for your reply I'm sure her diabetes isn't as well controlled as she thinks. Can I ask what a hypo kit consists of?

  • I have been thinking back to my late mum's "hypos" (T2 insulin dependent) and don't want to frighten you but have you thought about the possibility of TIAs. We thought my mum's funny turns were down to her diabetes and hypos but it turned out she was having TIAs instead. She was put on blood thinners which helped a bit and although I wouldn't recommend digoxin because it did make her dementia worse, there are others than can be tried.

  • funny you should say that but she had a Tia last dec when she was started on clopidogrel. She's passed out twice since then August just gone and last week. On both these occasions which my father has witnessed her blood sugar was fine when tested and my dad thinks they were Tia's both times. She refuses to go to doctors after both these episodes or acknowledge the problem.

  • Pure orange juice is the quickest way of getting sugar levels up ( it is quicker than gluco gel )or ( hypo stop as it was called before) -followed by food before it drops again

  • i accidently stumbled across this site, it is a review website that reviews several different diabetes cure programs: firstgq.com/diabetes-guides... their reviews are pretty unbiased and straight to the point, many of the programs listed have detailed reviews, so you can read what others think of the different programs.

You may also like...